Study raises concerns over the effects of topiramate in pregnancy

A new study, published in the journal Epilepsia, suggests that taking topiramate alongside other antiepileptic drugs (AEDs) during pregnancy significantly increases the risk of birth defects.

This knowledge will allow women and neurologists to make more informed decisions regarding the use of topiramate in conjunction with other AEDs during pregnancy, and hopefully help to decrease the number of birth defects caused by AEDs.

Professor Frank Vajda, Consultant Neurologist and First Author of the study, said: “Although the results are based on small numbers of patients in pregnancy, we suggest that the use of topiramate, at least in combination with other anti-epileptic medications, ought to be used with caution in women who plan to become pregnant.”

During the study, researchers, based largely at the University of Melbourne, analysed 15 years worth of data from the Australian Register of Antiepileptic Drugs in Pregnancy (from between 1999 and 2014).

They noticed that birth defect rates fell over time when women were taking a single AED,  but that when more than one drug was taken (referred to as polytherapy) birth defect rates increased. This trend was despite the fact that the use and doses of valproate (known to be linked a significant risk of birth defects) in pregnancy had decreased.

According to the data, birth defect rates linked to polytherapy really started to increase from 2005, when two AEDs, levetiracetam and topiramate, started being used together. In order to decipher further the role of each drug, the researchers analysed data where levetiracetam was taken together with other drugs. They discovered that birth defect rates were similar in polytherapies regardless of whether levetiracetam was included or not. However this was not the case for topiramate, which, when included in polytherapy during pregnancy, was associated with more than a doubling in the rate of birth defects. The team also found that the risk of malformations increased in a dose-dependent manner when topiramate was included in polytherapy.

The researchers concluded that topiramate, when used in conjunction with other AEDs during pregnancy, increases the risk of birth defects. The exact mechanisms of this effect are not clear; however the authors write: “On the basis of the present study, we recommend that, as far as possible, the use of topiramate, at least as part of AED polytherapy, be avoided in women who plan to become pregnant.”

Author: Dr Özge Özkaya

Click here for more articles about anti-epileptic drugs and pregnancy risks.

News categories